Can you die from taking hydrocodone?
Yes. Taking too much hydrocodone can kill you.
More on the risks and dangers associated with taking hydrocodone narcotics below. And we invite your questions and feedback about hydrocodone use at the end.
Systems affected by hydrocodone
Hydrocodone is a central nervous system depressant and an antitussive medication. Hydrocodone affects the brain causing drowsiness. Hydrocodone can also affect the lungs.
Dangers of hydrocodone ingredients
Like all opiates, hydrocodone is addictive and can create compulsive drug-seeking behavior in users. It is also easy to develop a physical tolerance to the medication (which is different than addicytion), which require higher or more frequent doses of hydrocodone for same effect. Physical dependence is also indicated when you experience withdrawal symptoms during dose reduction or elimination.
Some of the serious side effects caused by hydrocodone are equally concerning. Hydrocodone in large amounts can slow breathing to the point where users lose consciousness or die. When combined with acetaminophen, hydrocodone overdose can cause severe liver damage.
Hydrocodone combined with other drugs
Hydrocodone is an opiate painkiller found in many different pain medications, usually in conjunction with acetaminophen (for example, Vicodin). Hydrocodone is also combined with aspirin or antihistamines, and is sometimes used in prescription cough medications. Because hydrocodone is only legally available combined with other drugs, the risk of overdose is compounded because often, the other drugs come with significant dangers of large doses.
Serious adverse side effects of hydrocodone
In moderate amounts, hydrocodone can cause dizziness, nausea, and related side effects. In high doses, hydrocodone can make breathing difficult. Withdrawals from the medication can make a hydrocodone dependent person seriously ill – causing insomnia, pain, and gastrointestinal issues. How long hydrocodone withdrawal take? Ususally symptoms peak 2-3 days after last dose, although some hydrocodone withdrawal cases can last for days to weeks after this.
Signs of hydrocodone overdose
There are a few telltale signs of a hydrocodone overdose. These include three main symptoms:
- breathing problems
- extreme sleepiness
- small (“pinpoint”) pupils
How to treat hydrocodone overdose
If you suspect you’ve taken too much hydrocodone, consult a poison control center or go to a hospital right away. If someone near you has overdosed on hydrocodone, seek professional medical help immediately or call 911. In some cases, all that’s needed is to monitor the person’s breathing until the medication wears off. Sometimes, however, oxygen or an antidote to the opiate will need to be administered. Prompt medical attention is very important, as a lack of oxygen can cause permanent brain damage.
Are you taking too much hydrocodone?
There are many reasons why someone might take high levels of hydrocodone. They may suffer from chronic pain and find that their prescribed dose does not help with symptoms. They may be abusing it to experience a “high.” If you’re a patient with a hydrocodone prescription and you find you’re having to take large doses for pain relief, speak to your doctor about adjusting your dosage or trying a different medication, so that you can avoid the risk of accidental overdose on hydrocodone or any of the other drugs in your medication.
And if think that you’re addicted to narcotics, there are support groups and medical treatments available to help. Please leave us your questions about taking hydrocodone, and its abuse here. We are happy to respond to all questions with a personal and prompt reply.
Reference Sources: Drug Enforcement Administration: Hydrocodone http://www.justice.gov/dea/concern/hydrocodone.html
PubMed Health: Hydrocodone http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0000014/
Medline Plus: Hydrocodone and acetaminophen overdose http://www.nlm.nih.gov/medlineplus/ency/article/002670.htm
Photo credit: Andrew Mason